Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

July 30, 2021

NWS JSJ issued this special weather statement at Jul 30, 2021, 1:24 PM CDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2021, 1:24 PM CDT (18:24 UTC)
Expired
Jul 30, 2021, 2:00 PM CDT
In force
36 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 112 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

241 
WWCA82 TJSJ 301824
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
224 PM AST Fri Jul 30 2021

PRZ009-010-301900-
Mayaguez and Vicinity-Western Interior-
224 PM AST Fri Jul 30 2021

...A STRONG THUNDERSTORM Anasco, San Sebastian, Moca, Aguada 
Rincon, Aguada and vicinity...

At 222 PM AST, a strong thunderstorm was located near Hato Arriba, 
or near Anasco. Winds in excess of 30 mph are possible with this 
storm. Torrential rainfall is also occurring with this storm, and 
may cause localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1840 6703 1837 6695 1839 6692 1820 6691
      1826 6719 1829 6720 1830 6724 1836 6727
      1838 6721 1841 6717 1838 6714 1841 6713
      1846 6706
TIME...MOT...LOC 1822Z 349DEG 1KT 1830 6707 

$$

CAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Jul 30, 9:30 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 30, 9:30 AM CDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1030 AM AST Fri Jul 30 2021

.UPDATE...
Partly cloudy skies prevailed over most of the islands this
morning, with few showers embedded in the easterly trade winds
moving over some areas of eastern and northern Puerto Rico. This
afternoon, showers will develop mainly over the northwestern and
the interior areas of Puerto Rico and produce light rainfall
amounts. Saharan dust particles have filtered into the region and
will remain through the weekend. Currently, temperatures are near
the upper 80s across the metro areas of San Juan, temperatures
will continue to claim over the next several hours and reach the
lower 90s in lower elevations. Winds will be from the east up to
20 mph with higher gusts.

&&

.AVIATION...
VCSH expected across western and northwestern PR by 30/17Z, which
could affect the vicinity of the TJBQ terminal. HZ is present but
VIS expected to remain P6SM. Winds will be from the east ranging
from 15 to 20 kts with higher gusts and seas breeze variations.

&&

.MARINE...
Choppy seas will continue through Saturday for most of the local
waters due to winds up to 20 kts. Seas will range from 3 to 5 feet
across the outer and near-shore waters. There is a moderate risk
of rip current over north, southwest and southwestern local
beaches of puerto Rico, as well most of the local beaches at
Culebra, Vieques and St. Croix.

&&

.PREV DISCUSSION... /issued 426 AM AST Fri Jul 30 2021/

SYNOPSIS...

For the weekend, an improvement in weather conditions is expected,
as a drier air mass with Saharan dust particles filters into the
region. Weather conditions will turn variable as the trade winds
push patches of moisture over the forecast area. Tranquil marine
conditions are expected over the local waters over the next
several days.

SHORT TERM...Today through Sunday...

Below normal moisture is moving in and is expected over the local
islands for much of today. There is a brief patch of moisture that
will pass through this afternoon, but for the most part, drier than
normal available moisture is expected. There is also some Saharan
dust, which could cause hazy skies. Currently there are isolated
and brief showers across the local waters, USVI and eastern PR, but
only trace amounts of rain are being observed. This activity is
expected to remain the same or diminish after sunrise. The mid and
upper levels are starting to show high pressure over the local area,
causing stable conditions. That said, locally induced showers are
possible across western PR this afternoon, thunderstorms are not
expected, but will not rule out a brief and isolated thunderstorm.
Based on the current forecast, some ponding of water in areas of
poor drainage is possible across some areas of western PR. The
daytime temperatures will be in the upper 80s to low 90s across the
lower elevations, heat indices may reach 100-105 across portions of
north central PR.

For Saturday and Sunday, the drying trend is expected to continue,
especially for Saturday as much drier air is expected to move in
with a higher concentration of Saharan dust. For that reason, very
limited shower activity is expected. The model guidance also is
suggesting daytime temps in the 90s. Then un Sunday, the general
pattern remains the same but a small patch of moisture may move in
briefly. This quick patch of moisture may be enough to cause some
shower development across western PR when combined with the diurnal
heating and the local effects.

LONG TERM...Monday through Saturday...

A wetter pattern is expected for most of the long term period. At
the surface, a wind surge with precipitable water values near
normal will reach the local islands, increasing the potential for
shower development. In the upper levels, a retrogressing TUTT-low
will continue to moves westward. For Monday, model guidance
suggests the subsident side of the TUTT will move over the local
area. Regardless of the stability of the conditions aloft, the
available moisture, along with the local effects can erode the
trade wind cap and result in afternoon convection over western
Puerto Rico. By Tuesday, at the surface, moisture embedded in the
east- southeasterly wind flow is expected to move in. Meanwhile,
better upper level dynamics are expected, both the GFS and ECMWF
model guidance are suggesting a TUTT to be located just at north
of the forecast area. If model guidance is correct, the TUTT will
result in unstable conditions on Tuesday into early Wednesday.
Therefore, shower activity is expected across the forecast area,
possibly resulting in urban and small stream flooding each
afternoon over the first half of the workweek.

The moisture will slowly decrease over the region on Thursday,
as a narrow slot of drier air moves in. This will limit shower
activity through the late evening hours on Thursday. By Friday, a
tropical wave is expected to move over the lesser Antilles into
the local area. The bulk of the moisture is expected to remain
to our south, however, above normal moisture is expected over the
area. So given the expected pattern, scattered showers are
expected across the local islands. As the building surface high
pressure moves into the central Atlantic on Saturday, a mixture
of patches of moisture and drier air will result in isolated to
scattered shower activity across the local waters, USVI, and
eastern PR in the morning and overnight hours, while afternoon
convection would be expected somewhere across western PR.

AVIATION...VCSH expected this morning across the local terminals
today as ISOL -SHRA affect the local area. SHRA is possible
across W-PR this afternoon, which could affect the vicinity of the
TJBQ terminal. HZ is present but VIS expected to remain P6SM.
Winds will be from the east at around 10KT or less through 30/13Z,
but will increase to around 15KT with gusts up to 25KT and sea
breeze variations thereafter.

MARINE...Tranquil marine conditions will prevail over the local
waters with seas up to 5 feet and winds up to 15 knots. A few
passing showers are posibles over the local waters. There is a
moderate risk of rip current over north, southwest and
southwestern local beaches of puerto Rico, as well most of the
local beaches at Culebra, Vieques and St. Croix.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  89  79 /  20  20  20  10
STT  89  80  89  80 /  20  20  20  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...OM
LONG TERM....TW
PUBLIC DESK...CS
Hazardous weather outlook, Jul 30, 3:17 AM CDT, 10 hours 7 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
352 AM AST viernes 30 de julio de 2021

AMZ710>745-PRZ001>013-310800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
352 AM AST viernes 30 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Inundaciones...Lluvias de moderadas a localmente fuertes a traves
del oeste de Puerto Rico esta tarde pudieran resultar en acumulacion
de agua en carreteras y en areas de pobre drenaje.

.Vientos...Vientos sostenidos en exceso de 20 MPH (17 nudos) son
posibles, mayormente a traves de porciones de las aguas del
Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte y algunas playas del sur de Puerto
Rico, al igual que para la mayoria de las playas de Vieques y
Culebra.

.Calor...Temperaturas y humedad encima de lo normal resultaran en
indice de calor entre 102 y 105 grados a traves de los municipios
del norte central.

.Incendios...Existe un riesgo elevado de incendios para las
llanuras costeras del sur de Puerto Rico.

.Dias dos hasta el siete...sabado a jueves

Un riesgo moderado de corrientes marinas continuara para varias de
las playas locales hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-310800-
San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas
del Atlantico y aguas costeras adyacentes del Caribe-
352 AM AST viernes 30 de julio de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos...Se esperan vientos sostenidos en exceso de 20 MPH (17
nudos) a traves del area.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas de Santa Cruz al igual que
para algunas playas del sur de San Tomas y San John.

.Dias dos hasta el siete...sabado a jueves

Se espera un riesgo moderado de corrientes marinas para varias de
las playas locales hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Jul 30, 1:24 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
224 PM AST Fri Jul 30 2021

PRZ009-010-301900-
Mayaguez and Vicinity-Western Interior-
224 PM AST Fri Jul 30 2021

...A STRONG THUNDERSTORM Anasco, San Sebastian, Moca, Aguada
Rincon, Aguada and vicinity...

At 222 PM AST, a strong thunderstorm was located near Hato Arriba,
or near Anasco. Winds in excess of 30 mph are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1840 6703 1837 6695 1839 6692 1820 6691
      1826 6719 1829 6720 1830 6724 1836 6727
      1838 6721 1841 6717 1838 6714 1841 6713
      1846 6706
TIME...MOT...LOC 1822Z 349DEG 1KT 1830 6707

CAM

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:56 PM CDTAreal Flood AdvisoryJSJ47 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.